Texas, 2003

Hail and Damaging Wind in Texas, September 11, 2003

September 11, 2003 · NWS MAF · 4 events in 2 counties and zones

Severe thunderstorms developed in the vicinity of the Davis Mountains on the 11th. A few storms became severe resulting in very strong thunderstorm winds over 80 MPH and large hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed in the vicinity of the Davis Mountains on the 11th. A few storms became severe resulting in very strong thunderstorm winds over 80 MPH and large hail up to the size of golfballs. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 11, 1:58 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 11, 1:58 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT THU SEP 11 2003

.SHORT TERM...
AT 18Z THE COLD FRONT WAS LOCATED JUST SOUTH OF A CARLSBAD TO WINK
TO MIDLAND TO SNYDER LINE. DEW POINTS DROPPING NICELY BEHIND THE
BOUNDARY WITH 47F AT KCNM AND 59F AT KSNK PER 11/18Z OBS. CONVECTION
IS FIRING AHEAD OF THE BOUNDARY OVER THE UPPER TRANS PECOS/MOUNTAINS
WITH STEEPER MID-LEVEL LAPSE RATES AND FAVORABLE 850MB LI/S. SEVERE
THUNDERSTORMS POSSIBLE AGAIN THIS EVENING SOUTH OF THE BOUNDARY OVER
THE LOWER TRANS PECOS/FAR SERN PERMIAN BASIN WITH HIGHER CAPE VALUES
AND THE FRONT IN THE VICINITY. TWEAKED POPS DOWN SLIGHTLY TONIGHT
BASED ON THE POSITION OF THE FRONT AND TREND OF THE LATEST MOS
GUIDANCE. MINOR CHANGES MADE TO THE SKY GRIDS...WITH THE REMAINDER
OF THE GRIDS HANDLING THE SITUATION WELL.

&&

.LONG TERM...
WV IMAGERY SHOWS UPPER LVL TROUGH AXIS DIRECTLY N OF THE CWA...WHILE
SFC OBS INDICATE PAC FRONT HAS SLOWED TO A CRAWL...EXTENDING ROUGHLY
FM KGDP-KMAF-KABI.  EXPECT THIS TO SLOWLY CONTINUING S-SE THROUGH
FRI MORNING.  MODELS DO NOT HANDLE THIS CRAWL VERY WELL...AS THEY
USUALLY DON/T.  STILL...THE TRAILING END OF THE FRONT SHOULD BE IN
OR NEAR SERN ZONES BY 12Z FRI...UNDER THE RR QUADRANT OF UPPER LVL
JET W/GOOD DIVERGENCE...SO HAVE INSERTED LOW ORDER POPS TO CATCH
ANY LINGERING ACTIVITY.

TEMPS WILL BE A BIT TRICKY...AS THE FRONT HAS AFFECTED TDY/S
EXPECTED HIGHS...AS HAS CLOUD COVER.  HOWEVER...H85 TEMP TRENDS
SUGGEST TEMPS WILL BE ABOUT A CATEGORY BELOW TDY/S--NEAR TO BELOW
NORMAL.  GRADUAL WARMUP FOLLOWS THROUGH LATE SAT AFTERNOON...BEFORE
NEXT TROUGH BACKDOORS A SECOND SHOT OF COLD AIR INTO THE NE ZONES
BY 12Z SUN.  GIVEN CONSISTENCY BETWEEN MODEL RUNS W/REGARD TO TEMP
PROGS...AS WELL AS A SLIGHTLY FASTER TROUGH...SUN CONTINUES TO BE
THE COOLEST DAY SINCE LAST SPRING...W/MOST LOCATIONS IN THE 70-80
DEG F RANGE.  NOT MUCH CHANCE FOR GOOD MSTR RETURN IN BETWEEN THESE
SYSTEMS...SO WILL CONTINUE LOW-ORDER POPS W/UPSLOPE FLOW AND A
LIGHT STRATIFORM EVENT.  INTO NEXT WEEK...ZONAL FLOW AND A
GRADUAL WARMUP FOLLOWS.  LITTLE CHANGES THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 58 82 61 87 / 40 00 00 00
CNM 58 82 59 90 / 20 00 00 00
MRF 54 75 51 81 / 40 00 00 00
FST 61 82 64 85 / 40 10 00 00

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

06/44
Hazardous weather outlook, Sep 11, 1:30 PM CST, 4 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU SEP 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY
ALSO PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ACROSS THE EASTERN
PERMIAN BASIN AND LOWER TRANS PECOS REGION.

PLATT

The radar

The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
September 11, 5:45 PM CST to 5:50 PM CST
Where
Jeff Davis County, 9 mi NW of Ft Davis
Measured
74 kt (85 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
30.683, -103.983

Severe thunderstorm wind gusts were recorded by an automated observing system at the McDonald Observatory on Mount Locke. A gust of 85 MPH was recorded at 1745 CST and a gust of 82 MPH was recorded at 1750 CST. The observatory staff reported no damage from the storm which was also accompanied by large hail.

Hail, Jeff Davis

When
September 11, 5:50 PM CST
Where
Jeff Davis County, 9 mi NW of Ft Davis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.683, -103.983

Penny to quarter size hail covered the ground at the McDonald Observatory on Mount Locke.

Hail, Jeff Davis

When
September 11, 6:01 PM CST
Where
Jeff Davis County, Ft Davis
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.583, -103.883

Large hail ranging from quarter to golfball size covered the ground in Fort Davis.

Hail, Brewster

When
September 11, 6:34 PM CST to 6:42 PM CST
Where
Brewster County, 5 mi ENE of Alpine
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.400, -103.583

Nickel to golfball size hail was reported near the intersection of Highways 67 and 90.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337222, 5337221, 5337223, 5337224.